Canada : Warning of rare adverse reaction issued following Pfizer vaccine
Canadian health authorities have updated the labelling for the mRNA Covid-19 vaccine manufactured by Pfizer-BioNTech, warning of an adverse reaction related to a condition called Bell’s Palsy. In an advisory issued on Friday, Health Canada said it “has updated the product information” for the Pfizer-BioNTech Covid-19 vaccine to “describe very rare reports of Bell’s Palsy (typically temporary weakness or paralysis on one side of the face) following vaccination”.
A report released by the U.S. Food and Drug Administration on Pfizer’s clinical trial of the vaccine shows that cases of Bell’s palsy occurred in only four participants out of approximately 43,000, all of whom received the vaccine and not the placebo.
More than 50 million doses of vaccine have been administered in Canada to date, and Health Canada has received 2,849 reports of serious adverse events, including heart inflammation, allergic reactions, blood clots and strokes.
Bell’s Palsy, it noted, is an episode of facial muscle weakness or paralysis and the condition is typically temporary. Symptoms appear suddenly and generally start to improve after a few weeks. The exact cause is unknown. It’s believed to be the result of swelling and inflammation of the nerve that controls muscles on one side of the patient’s face.
Other symptoms include, “uncoordinated movement of the muscles that control facial expression; loss of feeling in the face; headache; tearing from the eye; drooling; lost sense of taste on the front two-thirds of the tongue; hypersensitivity to sound in one ear; or inability to close an eye on one side of the face,” according to the advisory.
Health Canada emphasized that Pfizer’s COVID-19 vaccine, and all other approved vaccines, “continue to be safe and effective at protecting against COVID-19.” “The benefits of COVID-19 vaccines continue to outweigh their potential risks, as scientific evidence shows that they reduce deaths and hospitalizations due to COVID-19,” a statement said.